Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 74, NWS Atlanta, GA

January 25, 2024Greene County, Oconee County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 25, 2024, 9:08 AM EST for Greene County, Oconee County, Oglethorpe County, Georgia. It took effect at Jan 25, 2024, 7:26 PM EST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Jan 25, 2024, 9:08 AM EST (14:08 UTC)
In effect from
Jan 25, 2024, 7:26 PM EST
Expired
Jan 26, 2024, 3:55 PM EST
In force
20 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, GA, Oconee County, GA, Oglethorpe County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River near Penfield (PNFG1).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

047 
WGUS42 KFFC 251408
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
908 AM EST Thu Jan 25 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oglethorpe and 
  Oconee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 915 PM EST.

&&

GAC133-219-221-260215-
/O.NEW.KFFC.FL.W.0074.240127T2100Z-240128T0900Z/
/PNFG1.1.ER.240127T2100Z.240128T0000Z.240128T0300Z.NO/
908 AM EST Thu Jan 25 2024

...FLOOD WARNING IN EFFECT FROM SATURDAY AFTERNOON TO EARLY SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From Saturday afternoon to early Sunday morning.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 8:00 AM EST Thursday the stage was 4.8 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    Saturday afternoon to a crest of 13.1 feet Saturday evening.
    It will then fall below flood stage late Saturday evening.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
6 follow-up statements
348 
WGUS82 KFFC 251853
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
153 PM EST Thu Jan 25 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Greene, Oglethorpe and 
  Oconee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 200 AM EST.

&&

GAC133-219-221-260700-
/O.EXT.KFFC.FL.W.0074.240126T0527Z-240128T1600Z/
/PNFG1.1.ER.240126T0527Z.240127T1800Z.240128T1000Z.NO/
153 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From late tonight to late Sunday morning.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 1:00 PM EST Thursday the stage was 9.5 feet and rising.
  - Forecast...The river will rise above flood stage to 13.1 feet
    just after midnight tonight. It will then fall below flood
    stage tomorrow morning to 12.7 feet tomorrow evening. It will
    rise above flood stage again late tomorrow evening to 13.9
    feet Saturday evening. It will then fall below flood stage
    again early Sunday morning.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
483 
WGUS82 KFFC 260026
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
726 PM EST Thu Jan 25 2024

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oconee and 
  Oglethorpe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 730 AM EST.

&&

GAC133-219-221-261230-
/O.EXT.KFFC.FL.W.0074.240126T0026Z-240128T1342Z/
/PNFG1.1.ER.240125T2356Z.240126T1200Z.240128T0742Z.NO/
726 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Oconee River near Penfield.

* WHEN...From this evening to Sunday morning.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 7:00 PM EST Thursday the stage was 13 feet and rising.
  - Forecast...The river will rise to 13.9 feet tomorrow morning.
    It will then fall early Saturday morning. It will rise to
    13.6 feet early Saturday afternoon. It will then fall below
    flood stage early Sunday morning.
  - Flood stage is 13 feet.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
863 
WGUS82 KFFC 260259
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
959 PM EST Thu Jan 25 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Greene, Oconee and 
  Oglethorpe Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 1000 AM EST.

&&

GAC133-219-221-261500-
/O.EXT.KFFC.FL.W.0074.000000T0000Z-240130T1800Z/
/PNFG1.1.ER.240125T2356Z.240126T1200Z.240130T1200Z.NO/
959 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Oconee River near Penfield.

* WHEN...Until early Tuesday afternoon.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 9:00 PM EST Thursday the stage was 13.4 feet and rising.
  - Forecast...The river will rise to 13.9 feet tomorrow morning.
    It will then fall Saturday morning. It will rise to 13.6 feet
    early Saturday afternoon. It will then fall below flood stage
    early Sunday morning to 12.0 feet Sunday evening. It will
    rise above flood stage Monday morning to 13.3 feet Monday
    evening. It will then fall below flood stage again Tuesday
    morning.
  - Flood stage is 13 feet.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
317 
WGUS82 KFFC 260752
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
252 AM EST Fri Jan 26 2024

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oglethorpe and 
  Oconee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 300 PM EST.

&&

GAC133-219-221-262000-
/O.CON.KFFC.FL.W.0074.000000T0000Z-240130T1800Z/
/PNFG1.1.ER.240125T2356Z.240126T1200Z.240130T1200Z.NO/
252 AM EST Fri Jan 26 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TUESDAY AFTERNOON...

* WHAT...Minor flooding will continue.

* WHERE...Oconee River near Penfield.

* WHEN...Until early Tuesday afternoon.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 2:00 AM EST Friday the stage was 13.7 feet and nearly
    steady.
  - Forecast...Due to additional rain expected through Saturday,
    the river will remain near 13 feet through Monday and then
    fall below flood stage Tuesday morning.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
292 
WGUS82 KFFC 261515
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1015 AM EST Fri Jan 26 2024

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oglethorpe and 
  Oconee Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1015 PM EST.

&&

GAC133-219-221-270315-
/O.EXT.KFFC.FL.W.0074.000000T0000Z-240127T0730Z/
/PNFG1.1.ER.240125T2356Z.240126T0730Z.240127T0130Z.NO/
1015 AM EST Fri Jan 26 2024

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 10:00 AM EST Friday the stage was 13.3 feet and falling.
  - Forecast...The river will fall below flood stage this evening
    to 10.9 feet early Monday morning.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
407 
WGUS82 KFFC 262055
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
355 PM EST Fri Jan 26 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Greene, Oglethorpe and 
  Oconee Counties.

GAC133-219-221-262200-
/O.CAN.KFFC.FL.W.0074.000000T0000Z-240126T2055Z/
/PNFG1.1.ER.240125T2356Z.240126T0730Z.240126T1845Z.NO/
355 PM EST Fri Jan 26 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oconee River near Penfield.

* ADDITIONAL DETAILS...
  - At 3:00 PM EST Friday the stage was 12.9 feet.
  - Forecast...The river is expected to fall to 8.0 feet early
    Wednesday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 6:35 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 25, 6:35 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
635 AM EST Thu Jan 25 2024

.UPDATE...
Issued at 634 AM EST Thu Jan 25 2024

Ended the Dense Fog Advisory a little early. Visibilities
continue to improve above one quarter of a mile.

&&

.SHORT TERM...
(Today through Saturday Night)
 Issued at 337 AM EST Thu Jan 25 2024

Wedge still in place across far NE portions of the CWA this morning.
Temperatures are fairly uniform, but vsbys continue to be low within
the wedge. Do think what is left of the wedge will erode through the
remainder of the morning. The airmass remains saturated with PWATS
well above 2SD above normal and is expected to remain so through
Saturday.

A wave of moderate to occasionally heavy rainfall is moving in from
the west. The hi-res models have somewhat of a handle on current
conditions, and lift this area of precip northward through the
morning and early afternoon. A break in the widespread precip is
likely later this morning and into the afternoon hours. The hi res
convective models do bring a line of showers and thunderstorms
through central AL late in the afternoon. Most of the guidance
weakens this line as is approaches GA. This solution seems
reasonable. However, a rumble of thunder cannot be ruled out. Where
there are thunderstorms, locally heavy rainfall will be possible.

A break in the widespread precip is likely overnight and into early
Friday. Only a minor shortwave is noted in the flow for Friday
afternoon. This feature could provide a more organized area of
locally heavy rainfall for portions GA, especially if breaks in the
clouds occur and the airmass destabilizes. However, confidence is
low, because the models do not typically handle these perturbations
well. Even though widespread precip may not occur on Friday, with
the ground saturated within the Flood Watch area, localized flooding
will remain possible - especially where stronger showers or
isolated thunderstorms are able to develop.

Low pressure and a frontal boundary will move through the area on
Saturday. This front and low will provide enough lift for
widespread precipitation across much of the CWA. Another round of
moderate to heavy rainfall is likely. Will go ahead and extend the
Flood Watch through 00Z Sun.

NListemaa

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 337 AM EST Thu Jan 25 2024

Dry conditions will persist for Sunday through Wednesday. Slightly
below normal temps are anticipated on Monday, but will quickly
moderate to near or slightly above normal for the remainder of
the week.

NListemaa

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM EST Thu Jan 25 2024

Widespread rain impacting cigs and vsbys. The area of rain should
lift northward by mid morning, but cigs should remain LIFR/IFR
until the late afternoon. Cigs could lift to high IFR/low MVFR
temporarily. Sct shra and isold tsra are possible during this
time. Will keep mention of thunder out for now. Cigs should drop
again after dark. South winds are expected for much of the
afternoon, with winds going to the SW side during the early
afternoon but will stay around 170-190. Model guidance suggests
the winds will stay on the SW side, but there is some small
potential since speeds are so light that direction will continue
to want to stay around 170-180.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  71  59  68 /  60  50  50  90
Atlanta         62  69  58  67 /  60  40  60  90
Blairsville     58  65  53  62 /  50  40  50  90
Cartersville    60  69  56  67 /  50  40  60  90
Columbus        64  72  61  72 /  60  60  50  80
Gainesville     61  68  56  64 /  60  40  50  90
Macon           64  73  61  75 /  60  60  50  70
Rome            60  68  54  67 /  50  40  50  90
Peachtree City  61  71  58  69 /  60  40  60  90
Vidalia         65  77  62  80 /  30  60  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for GAZ001>009-011>016-
019>024-030>034-041>045-052>055-066-067-078.

&&

SHORT TERM...NListemaa
LONG TERM....NListemaa
AVIATION...NListemaa
Hazardous weather outlook, Jan 25, 5:09 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
509 AM EST Thu Jan 25 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
509 AM EST Thu Jan 25 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and isolated thunderstorms are expected Today and Tonight across
north and central Georgia. The precipitation will be widespread
and heavy at times across the area with some areal and river
flooding expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Periods of heavy rainfall and isolated to scattered thunderstorms
will continue through Saturday. We could see some strong to
severe storms Saturday afternoon and evening with the main frontal
passage but the main threat will continue to be the the possibility
of flooding. Rainfall totals of 2 to 4.5 inches are forecasted
across much of north and central Georgia with localized greater
totals possible. This could result in flooding of rivers, creeks,
and streams, as well as other low-lying or flood-prone areas. The
Flood Watch expires at 7 PM on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 10:48 PM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more8 hr
Jan 25, 2:22 AM ESTRiver Flood WarningFFCForsyth, Fulton67 hr
Jan 25, 3:20 AM ESTRiver Flood WarningFFCForsyth23 hr
Jan 25, 8:25 AM ESTRiver Flood WarningFFCCobb14 hr
Jan 25, 9:06 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs5 days
Jan 25, 9:26 AM ESTRiver Flood WarningFFCCobb, Douglas60 hr
Jan 25, 11:03 AM ESTRiver Flood WarningFFCChattooga49 hr
Jan 25, 1:49 PM ESTRiver Flood WarningFFCBarrow, Jackson20 hr
Jan 25, 2:10 PM ESTRiver Flood WarningFFCMorgan, Newton3 hr
Jan 25, 2:12 PM ESTRiver Flood WarningFFCFayette, Spalding26 hr
Jan 25, 3:32 PM ESTRiver Flood WarningFFCCobb55 min
Jan 25, 4:47 PM ESTSpecial Weather StatementFFCHeard, Troup28 min
Jan 25, 4:52 PM ESTSpecial Weather StatementFFCHarris23 min
Jan 25, 5:02 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Jan 25, 5:13 PM ESTSpecial Weather StatementFFCDouglas32 min
Jan 25, 5:15 PM ESTSpecial Weather StatementFFCHarris, Meriwether30 min
Jan 25, 5:30 PM ESTSpecial Weather StatementFFCFayette30 min
Jan 25, 5:42 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton33 min
Jan 25, 5:44 PM ESTSpecial Weather StatementFFCMeriwether, Pike, Spalding31 min
Jan 25, 5:58 PM ESTSpecial Weather StatementFFCHenry32 min
Jan 25, 6:14 PM ESTSpecial Weather StatementFFCDeKalb, Gwinnett, Rockdale31 min
Jan 25, 6:16 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding29 min
Jan 25, 6:32 PM ESTSpecial Weather StatementFFCHenry28 min
Jan 25, 6:35 PM ESTSpecial Weather StatementFFCSumter40 min
Jan 25, 6:45 PM ESTSpecial Weather StatementFFCBanks, Barrow, Hall, Jackson, Morgan, Newton and 2 more45 min

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.